Diazepam, or Valium, is a drug commonly prescribed to people who struggle with anxiety, panic attacks, muscle spasms and seizures, and for the experience of agitation associated with alcohol detox.
A benzodiazepine, the medication is potent and addictive, and some who take the drug outside the parameters outlined by the prescribing physician will develop a drug use disorder as a result.
There are a number of side effects associated with the short- or long-term use of Valium, some of which are normal and will subside over time and with regular use; others can indicate a serious problem and signify the need to immediately stop use of the drug.
If you are having problems with your Valium prescription and you have just started taking the medication, contact your doctor. If you believe that you, or someone you love, have overdosed on diazepam, call 911 immediately.
Most people who take Valium will experience a number of side effects. The most commonly reported side effects include:
- Dry mouth
- Altered eating patterns
- Frequent or difficult urination
- Altered sexual interest or function
- Blurry vision
- Restlessness or agitation
Additionally, the experience of any of the following symptoms warrants a call to the doctor and potentially a trip to the emergency room:
Symptoms to Look Out For
- High fever
- Hard time swallowing or breathing
- Inability to sit still
- Ongoing tremors
- Yellowed eyes or skin
- Irregular heartbeat
- Shuffling walk
One of the biggest concerns about Valium use is the potential for overdose. This can happen inadvertently, even when someone believes they are following the doctor’s prescription, though it is more common when someone abuses the medication. Risks of Valium overdose increase when the user:
- Drinks alcohol while taking Valium
- Forgets when they last took their dose and takes the next dose too soon
- Crushes the pills and swallows, snorts, or injects them
- Takes other prescription or over-the-counter drugs that also have a sedative effect
- Has certain underlying medical and/or mental health conditions
- Takes too much Valium
- Takes Valium without a prescription
- Takes Valium with the express purpose of getting high
Signs of a Valium overdose include:
- Incoherent speech or inability to carry on a cogent conversation
- Passed out and unable to be woken up
- Shallow breathing
- Slowed heart rate
- Bluish tint to skin, lips, or nails
If you believe that your loved one has taken too much Valium, call 911 for emergency medical assistance immediately. Stay on the line with the operator until help arrives.
He or she will ask questions to aid the emergency medical personnel in effectively addressing the situation rapidly upon arrival. You may be asked to provide the age, gender and weight of the individual and share what drug or drugs they have taken and in what dose.
Ongoing Valium Abuse, Addiction and Treatment
If your loved one abuses Valium frequently, overdose is an ongoing concern, as is the development of addiction. In these types of situations, treatment can help. Contact us today to learn more about medical and therapeutic treatment options.